New York, 2014

Winter Storm in New York, March 12 to 13, 2014

March 12 to 13, 2014 · NWS BGM · 9 events in 9 counties and zones

A low pressure system moved from the central Plains into the Ohio Valley on Wednesday, March 12th. Moisture accompanied this system across the central part of New York with a very tight rain-snow line.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved from the central Plains into the Ohio Valley on Wednesday, March 12th. Moisture accompanied this system across the central part of New York with a very tight rain-snow line. Heavy snow fell from the eastern Finger Lakes region northeastward into the Mohawk Valley. Storm total snowfall amounts in these areas ranged from 8 to 17 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 12, 8:52 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 12, 8:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
952 AM EDT WED MAR 12 2014

.SYNOPSIS...
A POTENT WINTER STORM SYSTEM WILL BRING A WINTRY MIX RANGING FROM
RAIN IN NORTHEAST PENNSYLVANIA TO HEAVY SNOW ALONG AND NORTH OF
THE NEW YORK THRUWAY THIS MORNING. THE WINTRY MIX WILL MOVE SOUTH
TODAY THROUGH EARLY EVENING WITH A SHARP CHANGE TO ALL SNOW. THE
WINTER GRIP WILL TAKE HOLD AGAIN THURSDAY WITH CONTINUED SNOW
SHOWERS AND TEMPERATURES STRUGGLING TO GET OUT OF THE TEENS.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...
FORECAST CLOSE TO CURRENT. CONTINUING WITH THE CURRENT HEADLINES.
SNOW LINE HAS MOVED SOUTH THROUGH ROME NY SYR AND NOW BATH.
MINOR ADJUSTMENTS. WARMER THAN FORECAST IN FAR SOUTH SO BUMPED UP
HOURLY AND MAX TEMPS THERE. ADDED BLOWING SNOW TO THE WEATHER
MOSTLY FOR TONIGHT AND THURSDAY.

PREVIOUS DISCUSSION...
A MAJOR LATE SEASON WINTER STORM WILL IMPACT THE REGION TODAY AND
TONIGHT. MODELS NOW SHOWING RUN TO RUN CONSISTENCY AND AMONGST
THEMSELVES FOR THE PAST FEW CYCLES, SO CURRENT FORECAST SHOWS ONLY
MINOR ADJUSTMENTS TO PREVIOUS. FLAGS REMAIN THE SAME THE ONLY
ADJUSTMENT IS A QUICKER TRANSITION TO SNOW OVER THE TWIN TIERS AND
NE PA LATER THIS AFTERNOON AND EVENING RESULTING IN SLIGHTLY MORE
SNOWFALL.

AT 515 AM LIGHT RAIN WAS FALLING ACROSS MUCH OF CENTRAL NY WITH
TEMPS IN THE MID TO UPPER 30S. SFC LOW PRES WAS LOCATED OVER
SOUTHERN INDIANA. A STRONG H5 SHORT WAVE MOVING THROUGH MISSOURI
AND ANOTHER DROPPING SOUTH THROUGH MINNESOTA WILL DEEPEN AND
SHARPEN AN UPPER LEVEL TROF OVER THE OHIO VALLEY AND INTENSIFY
THIS SFC LOW AS IT TRACKS EAST TODAY AND TONIGHT. SFC LOW PRES
WILL TRACK FROM SOUTHERN OHIO EARLY THIS MORNING TO PITTSBURGH BY
18Z THEN PHILADELPHIA AREA AROUND 00Z TO CAPE COD BY 06Z. THE H85
LOW WILL TRACK JUST NORTH KEEPING A STRONG THERMAL GRADIENT OVER
THE AREA THROUGH TODAY AND RESULT IN STRONG FGEN FORCING PRIMARILY
OVER THE NRN CWA THROUGH LATE AFTERNOON. LATE THIS AFTERNOON AND
DURING THE EVENING PERIOD THE H7 LOW WILL CUTOFF AS IT CROSSES
REGION RESULTING IN STRONG FGEN FORCING FOR THE NRN/ERN CWA. THIS
STRONG MID LEVEL FORCING WILL COMBINE WITH JET DYNAMICS AS REGION
RESIDES IN THE RIGHT ENTRANCE REGION OF AN INTENSE JET OVER
EASTERN CANADA AND PRODUCE PROLONG DEEP ASCENT.

MODEL QPF IS IN FAIR AGREEMENT GENERALLY 1.0-1.5 INCHES WITH THE
HIGHEST VALUES ACROSS THE NRN CWA DECREASING TO AROUND .75 INCHES
IN THE FAR SE FA. RAIN WILL CHANGE TO SNOW ACROSS THE NRN CWA
FIRST AND BEGIN AROUND DAYBREAK. AS THE SFC LOW CONTINUES MOVING
EAST COLDER AIR WILL DRIVE SOUTH OVER THE NRN/WRN CWA WHILE
WARMER AIR IS BROUGHT INTO THE WYOMING VALLEY AND POCONOS REGION.
AN INCREDIBLY TIGHT THERMAL GRADIENT WILL DEVELOP WITH SNOW TO THE
NORTH/WEST AND NARROW TRANSITION ZONE THEN RAIN TO THE SOUTH.
THROUGH LATE MORNING SNOW WILL BE CONFINED TO THE FINGER LAKES
REGION EAST ACROSS THE SYR AREA TO THE WESTERN MOHAWK VALLEY. BY
LATE MORNING THE SNOW BEGINS DROPPING SOUTH INTO THE WESTERN
SOUTHERN TIER AND NRN SUSQUEHANNA REGION. DURING THE MID TO LATE
AFTERNOON TIME FRAME THE TRANSITION TO SNOW WILL OCCUR OVER THE
TWIN TIERS AND FINALLY THE FAR SE EARLY THIS EVENING. TOTAL
SNOWFALL WILL RANGE 10 TO 18 INCHES FROM THE FINGER LAKES EAST TO
THE WESTERN MOHAWK VALLEY, 6 TO 14 INCHES FROM THE WESTERN
SOUTHERN TIER ACROSS ITHACA/CORTLAND TO OTSEGO AND 4 OT 8 INCHES
OVER TIOGA/BROOME/DELAWARE. NRN TIER OF PA AND SULLIVAN COUNTY
COULD SEE 2 TO 5 INCHES WITH POINTS SOUTH ABOUT AN INCH OR TWO.

STRONG PRES GRADIENT LATER THIS AFTERNOON AND OVERNIGHT WILL
GENERATE STRONG GUSTY WINDS WITH BLOWING AND DRIFTING SNOW. THESE
STRONG WINDS COMBINED WITH TEMPS IN THE 5 TO 15 DEGREES RANGE WILL
PRODUCE WIND CHILLS APPROACHING MINUS 15.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY WILL FEEL LIKE A FRIGID MID WINTER DAY. STRONG WINDS WILL
CONTINUE UNDER STRONG PRES GRADIENT DUE TO DEPARTING SFC LOW AS
IT TRACKS INTO NOVA SCOTIA AND SFC HIGH PRES IN THE OHIO VALLEY.
SCATTERED SNOW SHOWERS AND FLURRIES WILL PERSIST UNTIL MIDDAY WITH
ACTIVITY MOST NUMEROUS IN THE FINGER LAKES DUE TO LAKE ONTARIO.
HIGH WILL BE IN THE TEENS.

SFC RIDGING WILL BRING CLEARING SKIES THURSDAY NIGHT WITH TEMPS
FALLING TO AROUND ZERO.

FRIDAY/FRIDAY NIGHT...SFC LOW PRES MOVING THROUGH EASTERN CANADA
PROVING A SOUTHWEST FLOW OF MILDER AIR FOR FRIDAY WITH MAXES IN
THE MID 30 TO LOWER 40S. TRAILING COLD FRONT FRIDAY NIGHT WILL
BRING THE CHANCE FOR SNOW/RAIN SHOWERS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
2 PM UPDATE...

FOLLOWED WPC GUIDANCE. CONTINUED UNSETTLED AND COLDER THAN NORMAL.
A LOW DROPS SE INTO THE UPPER LEVEL TROF BRINGING A PAIR OF COLD
FRONT THROUGH THE CWA FRI NGT AND SAT. ENOUGH WARM AIR AHEAD OF IT
SO PRECIP WILL BE MIXED. ANOTHER COLD FRONT GOES THROUGH SAT NGT
FOLLOWED BY ANOTHER ROUND OF LAKE EFFECT SNOW. MONDAY AN ARCTIC
HIGH CENTERED OVER THE CWA SO DRY AND COLD. TUESDAY ANOTHER SYSTEM
COMES IN WITH MOSTLY SNOW.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
OUTSIDE OF KAVP, WIDESPREAD RESTRICTIONS DEVELOPING THIS MORNING
MAINLY IN LIGHT RAIN. MAINLY MVFR CIGS, WITH IFR VSBYS. UP NORTH
AT KSYR/KRME, COLDER AIR WILL CHANGE TO THE RAIN OVER TO SNOW
WITHIN THE NEXT HOUR OR SO. ELSEWHERE RAIN IS EXPECTED UNTIL LATER
THIS MORNING. READ BELOW FOR SOME SPECIFICS.

AT KSYR/KRME, VSBYS WILL FALL UNDER 1/2SM FROM 16Z ON, WITH
AIRPORT MINS LIKELY BEING MET THIS AFTERNOON UNDER HEAVY SNOW.
VSBYS IMPROVE SLIGHTLY EARLY TONIGHT BUT INCREASING WINDS ALONG
WITH MODERATE SNOW WILL KEEP VSBYS UNDER 1SM. THESE WILL BE THE
WORST IMPACTED TERMINALS.

AT KITH/KELM, RAIN THIS MORNING WILL TRANSITION TO SNOW BETWEEN
15Z AND 18Z. IFR VSBYS WILL ALREADY BE PRESENT DUE TO THE RAIN,
BUT WITH THE TRANSITION TO SNOW VSBYS WILL FALL UNDER 1SM AND
REMAIN THAT WAY THROUGH EARLY TONIGHT. DURING THE AFTERNOON
AIRPORT MINS MAY BE MET, WITH AT LEAST MODERATE SNOW (1/2SM) BUT
AT TIMES HEAVY (1/4SM).

AT KBGM, THE TRANSITION TO SNOW WILL TAKE LONGER. IFR VSBYS IN
RAIN WILL CONTINUE THROUGHOUT THE DAY, WITH A TRANSITION TO SNOW
BETWEEN 22Z AND 0Z. IFR VSBYS WILL FALL UNDER 1SM DURING THIS TIME
AND CONTINUE THROUGH EARLY TONIGHT. COULD NOT RULE OUT A BRIEF
PERIOD OF HEAVY SNOW WITH AIRPORT MINS BEING MET, BUT NOT AS
CONFIDENT AS I AM FARTHER NORTH AND WEST.

AT KAVP, VFR THROUGH THIS MORNING. LIGHT RAIN DEVELOPS BY 18Z WITH
MVFR CIGS. STEADIER RAIN ARRIVES BY 21Z WITH IFR VSBYS LIKELY. A
QUICK TRANSITION TO SNOW IS EXPECTED BY EARLY TONIGHT, WITH IFR
VSBYS IN LIGHT SNOW DURING THAT TIME.

LIGHT WINDS WILL INCREASE ALL TERMINALS BY EARLY TONIGHT OUT OF
THE NORTHWEST. SUSTAINED 15 TO 20 KTS, WITH GUSTS OVER 30 KTS
LIKELY.

OUTLOOK...

THU...IFR RESTRICTIONS IN SNOW AND BLOWING SNOW WITH GUSTY
NORTHWEST WINDS...DIMINISHING THU AFTERNOON.

THU NGT/FRI...VFR...EXCEPT MVFR AT SYR AND MAYBE ITH RME BGM IN
LES.

FRI NGT TO SUN...MVFR/IFR IN MIXED PRECIP FRI NGT/SAT CHANGING TO
SNOW. MULTIPLE COLD FRONTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WINTER WEATHER ADVISORY UNTIL 8 AM EDT THURSDAY FOR NYZ055>057.
     WINTER STORM WARNING UNTIL 8 AM EDT THURSDAY FOR NYZ024-025-
     044>046.
     WINTER STORM WARNING UNTIL 8 AM EDT THURSDAY FOR NYZ009-
     015>018-022-023-036-037.

&&

SYNOPSIS...RRM/TAC
NEAR TERM...RRM/TAC
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...HEDEN
Hazardous weather outlook, Mar 12, 3:17 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 AM EDT WED MAR 12 2014

NYZ009-015>018-022-023-036-037-130830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-MADISON-SOUTHERN ONEIDA-
417 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

STRONG WINDS AND BITTERLY COLD WIND CHILLS ARE LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NWS.

NYZ024-025-044>046-130830-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
417 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

STRONG WINDS AND BITTERLY COLD WIND CHILLS ARE LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NWS.

NYZ055>057-130830-
TIOGA-BROOME-DELAWARE-
417 AM EDT WED MAR 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG WINDS AND BITTERLY COLD WIND CHILLS ARE LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-130830-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
417 AM EDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT. PERIODS OF RAIN ARE EXPECTED FOR MOST OF THE DAY. A
SHARP CHANGE TO MUCH COLDER WEATHER IS EXPECTED LATE THIS
AFTERNOON THROUGH THE EARLY EVENING WITH RAIN CHANGING TO SNOW AND
SLEET. SNOW ACCUMULATION OF 2 TO 4 INCHES IS LIKELY BY THURSDAY
MORNING. WINDY CONDITIONS AND BITTERLY COLD TEMPERATURES WILL
DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND BITTERLY COLD WIND CHILLS ARE LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Northern Oneida

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Northern Oneida forecast zone
Reported by
CoCoRaHS
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-10 inches across the northern third of Oneida county. The highest amount of 10 inches fell 8 miles east of Boonville.

Winter Storm, Onondaga

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8-17 inches across the county. The highest amount of 16.5 inches fell in Elbridge.

Winter Storm, Seneca

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Seneca forecast zone
Reported by
Public
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 7 inches across the county. The highest amount of 7.2 inches fell 2 miles west-southwest of Ovid.

Winter Storm, Southern Cayuga

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
COOP Observer
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9-17 inches across the county. The highest amount of 17.1 inches fell in Auburn.

Winter Storm, Southern Oneida

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Southern Oneida forecast zone
Reported by
CoCoRaHS
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-10 inches across the county. The highest amount of 9.7 inches fell 4 miles north-northwest of Durhamville.

Winter Storm, Steuben

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Steuben forecast zone
Reported by
COOP Observer
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-10 inches across the county. The highest amount of 10 inches fell at the Almond Dam in Hornell.

Winter Storm, Yates

When
March 12, 9:00 AM EST to March 13, 2:00 AM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10-14 inches across the county. The highest amount of 14.3 inches fell in Lakemont.

Winter Storm, Madison

When
March 12, 10:00 AM EST to March 13, 2:00 AM EST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 10-12 inches across the county. The highest amount of 12 inches fell two miles southwest of Munnsville.

Winter Storm, Schuyler

When
March 12, 10:00 AM EST to March 13, 2:00 AM EST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-13 inches across the county. The highest amount of 13 inches fell 4 miles southwest of Mecklenburg.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499634, 499635, 499637, 499638, 499640, 499642, 499644, 499629, 499636.